Nebraska, 2001

Damaging Wind in Nebraska, June 17, 2001

June 17, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 1:57 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 1:57 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
257 PM CDT SUN JUN 16 2001

THE MAIN FORECAST CHALLENGE IS THE CONVECTIVE THREAT...WITH TEMPS A
SECOND CONCERN.

IN THE SHORT TERM...EXPECT ONGOING CONVECTION FROM S CENTRAL TO E
CENTRAL NEB AND WRN IA TO SHIFT EAST OUT OF OUR AREA EARLY TONIGHT.
18Z SOUNDING AND COORD WITH SPC SUGGEST THAT THIS CONVECTION WILL
REMAIN HIGH BASED...ROOTED IN A SUBTROPICAL MOIST PLUME VISIBLE ON
WV AND IR...AND AT THE TOP OF A DEEP WARM LAYER WITH STEEP LAPSE
RATES.  THE BOTTOM OF THIS LAYER IS ACTING AS A FIRM CAP TO SFC
BASED CONVECTION.  WILL HAVE TO KEEP AN EYE ON IT THRU THE EVENING
TO MAKE SURE THAT HOT TEMPS IN KS DO NOT BECOME SUFFICIENT TO BREAK
THE CAP.  THIS CONVECTION AND ASSOCIATED CLOUDS WILL REINFORCE KS/NEB
BORDER WARM FRONT FOR A WHILE...BUT EXPECT THIS FRONT TO DISSOLVE
LATER TONIGHT AS CAP STRENGTHENS FURTHER AND LLJ BRINGS MOISTURE AND
LIFT TOWARD DKTS AND MN.  AT THAT POINT...BOUNDARY IN NRN NEB COULD
BE ACTIVATED...BUT CAP WILL BE STRONG AND PRECIP CHANCES ARE MUCH
BETTER FURTHER N AND E.  STRONG LLJ AND WARM 850 TEMPS WILL MEAN MIN
TEMPS ABOVE GUID.

NEXT CHC FOR TSTMS SHOULD BE AS CDFNT PLOWS ACROSS THE AREA MONDAY.
AVN AND ETA COMING INTO AGREEMENT...BUT ETA REMAINS A BIT FASTER.
WILL LOOK FOR FINAL ADJUSTMENTS IN 18Z MESOETA.  BOTH MODELS AGREE
THAT 700 MB WARM CAP ERODES RAPIDLY DURING THE DAY WITH COOLER FLOW
ALOFT FROM WNW.  FRONT WILL PROBABLY MOVE ACROSS NW ZONES TOO EARLY
FOR BEST CHC OF CONVECTION...BUT SE IS CLEARLY AT RISK FOR SVR WX
AS HOT MOIST AIR IS RELEASED BY ERODING CAP AND FRONTAL CONVERGENCE
IN THE LATE AFTN/EVE.

AVN AND ETA IN DECENT AGREEMENT THAT CONVECTIVE THREAT CONTINUES FOR
SRN ZONES MONDAY NIGHT INTO TUESDAY AND PERHAPS TUESDAY NIGHT AS THE
FRONT STALLS OUT TO OUR SOUTH WITH COOLER TEMPS ALOFT AND SOME LIFT
OVER BOUNDARY.  TEMPS BY THAT TIME WILL DEPEND STRONGLY ON CLOUD
COVER.  WILL GO FOR A COMPROMISE...AND A LITTLE WARMER THAN AVN MOS
IN THE S TUESDAY NIGHT.

EXTENDED...HIGH PRES SHOULD KEEP MOISTURE AT BAY UNTIL NEXT WEEKEND
WITH BELOW NORMAL TEMPS.

.OMA...NONE.

$$
POLLACK

In the hours before

Special weather statement, Jun 17, 4:13 PM CST, 4 hours 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT SUN JUN 17 2001

STORM SPOTTERS ARE LIKELY TO BE REQUIRED THIS EVENING IN FAR
NORTHERN NORTHEAST NEBRASKA...WITHIN 40 MILES OF THE SOUTH DAKOTA
BORDER.  THERE IS SOME CHANCE SPOTTERS MAY BE REQUIRED ELSEWHERE IN
EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING AND TONIGHT.

THE AIRMASS HAS BECOME UNSTABLE...BUT A WARM DRY CAPPING LAYER
COVERS SOUTHEAST NEBRASKA.  THUNDERSTORMS IN SOUTHWEST IOWA
WILL MOVE RAPIDLY EAST OF THE AREA.  OTHER THUNDERSTORMS MAY
CONTINUE TO DEVELOP EAST ALONG A BOUNDARY FROM NORTHWEST KANSAS TO
SOUTHWEST IOWA.

A WAVE MOVING ACROSS SOUTH DAKOTA AND A WARM FRONT PASSING THROUGH
FAR NORTHERN NORTHEAST NEBRASKA MAY COMBINE TO PRODUCE SEVERE
THUNDERSTORMS THIS EVENING...INCLUDING THE POSSIBILITY OF TORNADOES.

POWERS
Special weather statement, Jun 17, 7:33 PM CST, 1 hour 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
833 PM CDT SUN JUN 17 2001

STORM SPOTTERS MAY BE REQUIRED TONIGHT IN SOUTHEAST NEBRASKA
PRIMARILY TO THE SOUTH OF A LINE FROM SEWARD THROUGH LINCOLN TO
NEBRASKA CITY. IT IS FAR LESS LIKELY THAT SPOTTERS WOULD BE
REQUIRED TO THE NORTH OF THAT LINE ALTHOUGH THUNDERSTORMS ARE
POSSIBLE.

THE AIRMASS HAS ACROSS MUCH OF EASTERN NEBRASKA HAS BECOME UNSTABLE
WITH HIGH MOISTURE CONTENT.  ACROSS NORTHEAST NEBRASKA WARM AIR
ALOFT IS INHIBITING THE DEVELOPMENT OF ANY THUNDERSTORMS.

THUNDERSTORMS ARE MOVING EAST TOWARD THE SOUTHERN HALF OF SOUTHEAST
NEBRASKA.  THESE THUNDERSTORMS WILL OCCASIONALLY BE STRONG ENOUGH
TO THREATEN TO PRODUCE SEVERE WEATHER...PRIMARILY LARGE HAIL.  THE
HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS LIKELY FROM ANY
STRONG @THUNDERSTORM.

POWERS

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 17, 9:00 PM CST to 9:20 PM CST
Where
Lancaster County, Lincoln
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -96.667

Thunderstorms which tracked to the south of Lincoln, produced strong outflow winds some 20 or 30 miles north of the storms themselves. These winds broke large tree limbs, uprooted a few trees and blew out a picture window in Lincoln, mainly on the south part of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254198.